Virginia, 2019

Tornado and Damaging Winds in Virginia, April 15, 2019

April 15, 2019 · NWS AKQ · 49 events in 26 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and one tornado across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$157,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and one tornado across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 14, 8:50 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 14, 8:50 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
950 PM EDT Sun Apr 14 2019

.SYNOPSIS...
A cold front approaches from the west this evening then crosses
the local area late tonight. High pressure returns late Monday
through Wednesday. The next cold front is expected to arrive
Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 900 PM EDT Sunday...

Radar imagery this evening shows generally dry weather across
the Wakefield HSA this evening, but a strong line of convection
is showing up from WV south into GA and this line will move
across the mountains this evening and impact the region between
4z and 10z. This line is out ahead of a strong cold front that
will push through the region overnight. Ahead of the front still
have a strong southerly flow at the sfc of 10 - 20 kt and as
the front approaches the 850 mb jet will increase to 50 to 60
kt. Also the instability is still there with cape of 500 - 1000
J/KG. This will support some stronger convection as the line
arrives so expect gusty winds and brief heavy rain. Behind the
front drier and cooler air will begin to filter.

prev discussion...Warm and a bit breezy (S winds gusty to 20-30
mph) into this evening w/ VRB clouds W...partly cloudy E. Dense
FG over the ocean waters N of WAL still struggling to
dissipate/lift. Dew points remain in the m-u60s (near +2SD above
normal) w/ temperatures in the 70s...touching 80F in a few
spots. One area of mainly SHRAS exiting the coast attm. Limited
forcing and shear to remain over the FA into this evening w/
most of any convection (ISOLD-SCT) likely to remain W and SW of
the FA.

Meanwhile...sfc lo pres invof SDF-CVG this afternoon will be
tracking NE into NY tonight. Convection developing invof SE
INV...srn OH...central KY in response to strong upper level
trough pushing E along w/ a sfc cold front. Most of the models
move the best/strongest dynamics/forcing by NNW of the FA
overnight as the upper trough and sfc lo pres track NE.
Potentially better shear/instability overnight w/ a cold front
passage here. SPC has most of the area in SLGT risk svr w/
ENHANCED in a small area RIC on N. Expecting at least SCT
SHRAS/tstms along a line which will be pushing ENE through the
FA from about 03-09Z/15. Will maintain strong/SVR wording in HWO
for overnight. Model hodographs suggest potential for ISOLD
tornadoes...esp if any convective line SCT-BKN instead of nearly
solid. Winds shift to WSW post cold front by late tonight as
clearing begins (esp I 95 on W). Lows in the l50s far W to the
m60s SE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 105 PM EDT Sunday...

The cold front pushes E and offshore early Monday morning ending
pcpn W-E by 12-15Z/15. Becoming breezy/windy (W winds gusty to
25-40 mph) Mon behind the cold front as drier/cooler air spreads
into the region. Becoming mostly sunny by late morning/early
afternoon. Highs Mon in the m-u60s N and W to l70s SE.

Dry wx expected Mon night-Wed. A bit chilly Mon night w/ lows
in the u30s-l40s inland to the m40s SE. Highs Tue in the l-m60s
at the coast...around 70F inland. Lows Tue night from the u40s
to m50s. Highs Wed in the 70s-around 80F inland...u60s-m70s at
the coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 100 PM EDT Sunday...

The quiet period of wx continues through Thu as sfc hi pres
moves across the SE CONUS (early in the period) then off the
coast (by late Wed/Thu). Trough aloft will sharpen through the
Plains states Wed night then MS Valley Thu. Sfc lo pres is
expected to track into the Great Lakes pushing its associated
cold front (and possible SHRAS/tstms) to the E coast by Fri-Fri
night. That front may be slow to push off the coast Sat while
a strong upper level trough crossing the region next
weekend...potentially keeping unsettled conditions over the FA.

Lows Wed night in the m50s-around 60F. Highs Thu in the u70s-
around 80F...u60s-l70s at the immediate coast. Lows Thu night
60-65F. Highs Fri in the 70s...except u60s right at the coast.
Lows Fri night in the m-u50s W to the l60s SE. Highs Sat in the
u60s-l70s...highs Sun in the m60s-around 70F.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
As of 915 PM EDT Sunday...

Southerly flow out ahead of a strong cold front dominates the
weather this evening. Ceilings have lifted late this afternoon
into the evening hours with vfr conditions prevailing as most
areas just have some mid deck to high level clouds in place. As
the front crosses the mountains by 4z will begin to see the
clouds thicken and the ceilings lowering to around 3k - 4k FT.
Once the showers begin to arrive between 4z and 8z, should see
some mvfr conditions with temporary ifr conditions in some of
the convection. The winds will remain gusty as the 850 mb jet
increases to near 60 kts in advance of the front. Once the
showers clear the winds will quickly shift to the west or
northwest but remain gusty into the day on Monday but conditions
will quickly become vfr through the remainder of the TAF period.

Outlook Monday night - Friday...vfr conditions will prevail
Mon night through Thursday as high pressure dominates. The next
storm system could begin to impact the area on Friday with mvfr
conditions possible in showers that develop in advance of the
next cold front.

&&

.MARINE...
As of 950 PM EDT Sunday...

Increasing southerly flow has allowed vsby to increase over the
ocean N of Chincoteague. Therefore, the the Dense Fog Advisory
has been cancelled. Otherwise, expect a S wind of 15-25kt with
occasional gusts to ~30kt over the next several hours. A line of
tstms is expected to reach the marine area around 3-5 am and
these tstms could produce locally stronger wind gusts.

Previous Discussion:

Latest observations reflect an increasing southerly flow ~10-15
knots over the waters this afternoon. Warm front has lifted north
across the region, but some areas of fog still linger across the far
northern coastal waters. Expect any fog to continue to dissipate
through the afternoon hours. Winds will continue to increase late
this afternoon and evening as a cold front approaches the waters,
expect S winds around 15 to 20 knots by this evening. A Small Craft
Advisory will go into effect across most of the waters at 4 PM EDT,
with the SCA for the rivers to follow this evening.

Winds ramp up late this evening and through the late night hours
into early Monday, as a potent system and attendant surface cold
front approaches the area. Small Craft Advisories are in effect
through Monday evening for all waters, as S to SW winds increase to
15 to 25 knots over a majority of the waters tonight along with
elevated seas. A broken line of convection is anticipated along and
just ahead of the front, with gusty winds and large hail possible. A
brief period of convectively-driven gusts in excess of 35 kt are
possible late this evening, and will be handled with MWS/SMW's as
needed. Winds turn to the W-NW post-frontal and remain breezy during
the day on Monday as high pressure builds over the water.

Still-compressed pressure gradient will likely keep winds elevated
through Monday night before finally diminishing below SCA levels on
Tuesday morning. Winds turn back towards the SSW with winds AOB 15
knots for mid to late week as high pressure slides offshore. Another
system approaches the region Friday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until midnight EDT Monday night for
     ANZ635>638.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ630>634-650-
     652-654-656-658.

&&

SYNOPSIS...JDM
NEAR TERM...ALB/ESS
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...ESS
MARINE...AJB/AJZ/MAM
Hazardous weather outlook, Apr 14, 11:48 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1248 AM EDT Mon Apr 15 2019

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-160500-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1248 AM EDT Mon Apr 15 2019

...TORNADO WATCH 73 IN EFFECT UNTIL 7 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Brisk west winds will be gusty to 25 to 40 mph on Monday. Another
storm system arriving Friday may bring a threat of severe
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 14, 11:16 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1216 AM EDT MON APR 15 2019

VAZ048-509-510-150515-
Fluvanna-Western Louisa-Eastern Louisa-
1216 AM EDT MON APR 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA AND FLUVANNA
COUNTIES...

At 1215 AM EDT, radar indicated strong thunderstorms along a line
extending from 7 miles northeast of Centenary to near Red House.
Movement was northeast at 65 mph.

Wind gusts in excess of 40 mph are possible with these storms. In
addition, rainfall amounts of 1 to 2 inches are possible with these
storms.

Locations impacted include...
Louisa, Mineral, Palmyra, Fork Union, Lake Monticello, Columbia,
Ferncliff, Boswells Tavern, Kents Store, Troy, Gordonsville,
Scottsville, Louisa Airport, Green Springs, Shores, Central Plains,
Bremo Bluff, Cohasset, Waldrop and Trevilians.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3806 7826 3813 7821 3814 7812 3815 7811
      3813 7805 3814 7802 3812 7798 3810 7786
      3810 7784 3807 7778 3806 7778 3786 7799
      3789 7802 3790 7807 3775 7816 3773 7821
      3769 7824 3774 7842 3776 7847 3780 7849
TIME...MOT...LOC 0415Z 221DEG 58KT 3778 7842 3723 7879

MRD
Special weather statement, Apr 14, 11:36 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1236 AM EDT MON APR 15 2019

VAZ065-066-150515-
Mecklenburg-Lunenburg-
1236 AM EDT MON APR 15 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MECKLENBURG AND SOUTHERN
LUNENBURG COUNTIES...

At 1236 AM EDT, a strong thunderstorm was located 10 miles north of
Oxford, moving northeast at 55 mph.

Wind gusts in excess of 40 mph are possible with this storm.

This storm will be near...
  Boydton around 1255 AM EDT.
  Lunenburg around 115 AM EDT.

Other locations impacted by this storm include Bacons Fork, Gary,
Wilburn, Gills Corner, Loves Mill, John H Kerr Dam, North View,
Finchley, Skipwith and Lafoon Corner.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3698 7831 3692 7801 3683 7802 3654 7833
      3654 7861
TIME...MOT...LOC 0436Z 214DEG 48KT 3646 7854

Zimmerman
Special weather statement, Apr 14, 11:40 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1240 AM EDT MON APR 15 2019

VAZ065-066-150515-
Mecklenburg-Lunenburg-
1240 AM EDT MON APR 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MECKLENBURG AND
WEST CENTRAL LUNENBURG COUNTIES...

At 1240 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Redoak to near Hitesburg. Movement
was northeast at 60 mph.

Wind gusts in excess of 40 mph are possible with these storms.

These storms will be near...
  Chase City around 100 AM EDT.
  Kells Corner around 105 AM EDT.

Other locations impacted by these storms include Fairview,
Plantersville, Nelson, Blevins Corner, Pleasant Grove, Spanish Grove,
Buffalo Junction, Fort Mitchell and Finneywood.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3657 7873 3658 7872 3668 7870 3669 7868
      3669 7865 3664 7858 3664 7856 3670 7865
      3689 7849 3702 7846 3699 7831 3654 7862
      3654 7873
TIME...MOT...LOC 0440Z 220DEG 53KT 3675 7861 3657 7873

Zimmerman

The radar

The Sterling radar (KLWX), 125 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

48 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
April 15, 12:05 AM EST
Where
Louisa County, 1.38 mi N of Apple Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
37.900, -77.900

Several trees were downed across Route 522 immediately north of Apple Grove.

Thunderstorm Wind, Louisa

When
April 15, 12:05 AM EST
Where
Louisa County, 0.88 mi SE of Mineral
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.010, -77.910

Multiple trees were downed.

Thunderstorm Wind, Mecklenburg

When
April 15, 12:07 AM EST
Where
Mecklenburg County, Opie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.770, -78.180

Trees were downed.

Thunderstorm Wind, Brunswick

When
April 15, 12:13 AM EST
Where
Brunswick County, Brodnax
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.700, -78.030

A couple of trees were downed.

Thunderstorm Wind, Lunenburg

When
April 15, 12:13 AM EST
Where
Lunenburg County, 0.88 mi NE of Victoria
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.990, -78.220

Trees and power lines were downed.

Thunderstorm Wind, Lunenburg

When
April 15, 12:13 AM EST
Where
Lunenburg County, 0.69 mi N of Victoria
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.990, -78.230

Multiple trees were downed on the west side of town. A tree fell onto a home resulting in a fatality.

Thunderstorm Wind, Caroline

When
April 15, 12:35 AM EST
Where
Caroline County, 1.63 mi E of Farmers
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.070, -77.320

Trees were downed near Fort AP Hill.

Thunderstorm Wind, Henrico

When
April 15, 12:41 AM EST
Where
Henrico County, 0.69 mi S of Beverly Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.590, -77.570

Large tree was downed.

Thunderstorm Wind, Chesterfield

When
April 15, 12:43 AM EST
Where
Chesterfield County, 0.55 mi E of Midlothian
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.500, -77.640

Numerous trees were downed in Midlothian and along Hull Street Road.

Thunderstorm Wind, Chesterfield

When
April 15, 12:45 AM EST
Where
Chesterfield County, 4.97 mi NNW of Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.410, -77.650

Large tree fell through a house at Sika Lane.

Thunderstorm Wind, Richmond

When
April 15, 12:47 AM EST
Where
Richmond County, 44.66 mi WSW of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.560, -77.480

Large tree was downed in the 3100 block of Floyd Avenue damaging two unoccupied vehicles.

Thunderstorm Wind, Richmond

When
April 15, 12:50 AM EST
Where
Richmond County, 45.64 mi WSW of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.520, -77.470

Trees were downed at 34th Street.

Thunderstorm Wind, Richmond

When
April 15, 12:51 AM EST
Where
Richmond County, 43.05 mi WSW of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.540, -77.430

Tree was downed across 13th Street.

Thunderstorm Wind, King William

When
April 15, 12:51 AM EST
Where
King William County, Lanesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.620, -76.980

Trees were downed along Mount Olive Cohoke Road near Lanesville. Trees were also downed near Wakema and Johnson Landing.

Thunderstorm Wind, Hanover

When
April 15, 12:53 AM EST
Where
Hanover County, 0.88 mi NW of Mechanicsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.610, -77.380

Multiple large trees and limbs were downed. A metal sign was cut in half.

Thunderstorm Wind, Caroline

When
April 15, 1:00 AM EST
Where
Caroline County, 0.69 mi S of Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.990, -77.230

Trees were downed near Sparta.

Thunderstorm Wind, Hanover

When
April 15, 1:00 AM EST
Where
Hanover County, 0.88 mi NE of Studley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.680, -77.290

Multiple trees were downed throughout the Summer Plains neighborhood.

Thunderstorm Wind, Greensville

When
April 15, 1:26 AM EST
Where
Greensville County, 1.31 mi ENE of Kingsberry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.730, -77.530

Trees were downed near Exit 12 on Interstate 95.

Tornado, Northumberland

When
April 15, 1:29 AM EST to 1:31 AM EST
Where
Northumberland County, 2.1 mi SSE of Walmsley to 1.54 mi W of Heathsville
Rating
EF0
Path length
1.3 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
37.901, -76.519

A brief EF0 tornado touched down just southwest of Heathsville along Dodlyt Road in Northumberland County. The tornado caused some roof damage to a barn and minor tree damage before lifting before crossing Route 360.

Thunderstorm Wind, Northumberland

When
April 15, 1:31 AM EST
Where
Northumberland County, 1.76 mi SW of Heathsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.900, -76.490

Trees were downed along Dodlyt Road.

Thunderstorm Wind, Greensville

When
April 15, 1:37 AM EST
Where
Greensville County, 3.33 mi E of Skippers
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.620, -77.490

Numerous trees were downed along Brantley Moore Turnpike and Little Low Ground Road.

Thunderstorm Wind, Richmond

When
April 15, 1:37 AM EST
Where
Richmond County, Emmerton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.900, -76.680

Several trees were downed.

Thunderstorm Wind, King William

When
April 15, 1:38 AM EST
Where
King William County, 2.82 mi ENE of Lanesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.630, -76.930

Trees were downed.

Thunderstorm Wind, New Kent

When
April 15, 1:39 AM EST
Where
New Kent County, 3.62 mi SSE of Plum Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.470, -76.780

Numerous trees were downed in the Holly Forks area.

Thunderstorm Wind, Surry

When
April 15, 1:45 AM EST
Where
Surry County, 0.88 mi NW of Bacons Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.110, -76.740

Tree was downed on power lines.

Thunderstorm Wind, Sussex

When
April 15, 2:00 AM EST
Where
Sussex County, 0.88 mi SE of Wakefield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.960, -76.970

Trees were snapped.

Thunderstorm Wind, Southampton

When
April 15, 2:05 AM EST
Where
Southampton County, 0.88 mi NW of Ivor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.910, -76.890

Trees were downed at Proctors Bridge Road near Route 460.

Thunderstorm Wind, Northumberland

When
April 15, 2:06 AM EST
Where
Northumberland County, 0.54 mi E of Cowart
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
38.000, -76.460

Wind gust of 50 knots (58 mph) was measured at LWTV2 (Lewisetta).

Thunderstorm Wind, Northumberland

When
April 15, 2:10 AM EST
Where
Northumberland County, Burgess Store
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.880, -76.350

Trees were downed near Burgess.

Thunderstorm Wind, Surry

When
April 15, 2:10 AM EST
Where
Surry County, 2.75 mi E of Surry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.130, -76.800

Trees were downed.

Thunderstorm Wind, James City

When
April 15, 2:14 AM EST
Where
James City County, 3.02 mi SE of Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.220, -76.630

Trees were downed and on a home at Magruder Avenue.

Thunderstorm Wind, James City

When
April 15, 2:14 AM EST
Where
James City County, 2.65 mi SE of Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.220, -76.640

Tree was downed on a home at Andrew Lindsey Avenue.

Thunderstorm Wind, Lancaster

When
April 15, 2:14 AM EST
Where
Lancaster County, 2.14 mi SSW of Iberis
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.700, -76.460

Numerous trees and power lines were downed along Redwood Lane.

Thunderstorm Wind, James City

When
April 15, 2:20 AM EST
Where
James City County, 0.69 mi S of Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.240, -76.670

Several trees were downed along Southall Road, East Tazewells Lane, and Mclaws Circle near Williamsburg.

Thunderstorm Wind, York

When
April 15, 2:20 AM EST
Where
York County, 3.45 mi S of Magruder
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.270, -76.680

Trees were downed on Wicker Street by Merrimack Trail, including one tree on a vehicle.

Thunderstorm Wind, Isle of Wight

When
April 15, 2:25 AM EST
Where
Isle of Wight County, 1.77 mi NE of Septa
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
37.040, -76.700

Several large trees were downed. There was minor damage to a few homes.

Thunderstorm Wind, Mathews

When
April 15, 2:27 AM EST
Where
Mathews County, 0.88 mi NW of Cardinal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.430, -76.390

Trees were downed at North River Road and Marina Road.

Thunderstorm Wind, Franklin (C)

When
April 15, 2:28 AM EST
Where
Franklin (C) County, Franklin
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.670, -76.920

Wind gust of 51 knots (59 mph) was measured in the city of Franklin.

Thunderstorm Wind, Isle of Wight

When
April 15, 2:30 AM EST
Where
Isle of Wight County, 1.1 mi E of Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.980, -76.610

Numerous trees were downed near Smithfield Baptist Church.

Thunderstorm Wind, Isle of Wight

When
April 15, 2:30 AM EST
Where
Isle of Wight County, Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.980, -76.630

Trees were downed on a house and car near the intersection of Grace Street and North Mason Street.

Thunderstorm Wind, Gloucester

When
April 15, 2:35 AM EST
Where
Gloucester County, 0.88 mi SW of Tidemill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.260, -76.490

Tree was downed through the roof of a house on Holly View Road. Also, multiple trees were downed in the county.

Thunderstorm Wind, Mathews

When
April 15, 2:36 AM EST
Where
Mathews County, Mobjack
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.380, -76.350

Trees were downed on East River Road near Mobjack.

Thunderstorm Wind, Mathews

When
April 15, 2:40 AM EST
Where
Mathews County, 0.55 mi E of Gwynn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.500, -76.290

Trees were downed on Gwynn Island in several locations.

Thunderstorm Wind, Newport News (C)

When
April 15, 2:42 AM EST
Where
Newport News (C) County, 1.49 mi NNE of Hilton Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.050, -76.460

Trees were downed and there was minor damage in the Ivy Farms area.

Thunderstorm Wind, Newport News (C)

When
April 15, 2:42 AM EST
Where
Newport News (C) County, 2.14 mi SSW of Harpersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.070, -76.460

Trees were downed along Harpersville Road.

Thunderstorm Wind, York

When
April 15, 2:45 AM EST
Where
York County, 1.3 mi WNW of Bethel Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.110, -76.440

Trees and a power pole were downed across Hampton Highway.

Thunderstorm Wind, Suffolk (C)

When
April 15, 3:00 AM EST
Where
Suffolk (C) County, Suffolk
Measured
63 kt (72 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
36.730, -76.580

Wind gust of 63 knots (73 mph) was measured at DW5558 (Suffolk).

Thunderstorm Wind, York

When
April 15, 3:00 AM EST
Where
York County, 2 mi ESE of Messick
Measured
62 kt (71 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
37.119, -76.317

Wind gust of 62 knots (71 mph) was measured at Mesonet Station XPOQ Poquoson.

Thunderstorm Wind, Virginia Beach (C)

When
April 15, 3:56 AM EST
Where
Virginia Beach (C) County, 0.69 mi S of Oceana
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.820, -76.020

Wind gust of 52 knots (60 mph) was measured at NTU.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Lunenburg2019-04-1578FemalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyThe tornado archive for Virginia, 2019Warnings in Virginia, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820032, 820033, 820034, 820035, 820036, 820037, 820038, 820039, 820040, 820041, 820042, 820043, 820044, 820045, 820046, 820047, 820048, 820049, 820472, 820050, 820051, 820052, 820262, 820263, 820264, 820265, 820266, 820454, 820267, 820268, 820269, 820270, 820271, 820272, 820273, 820274, 820275, 820458, 820276, 820277, and more.